Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 53, NWS Shreveport, LA

May 16, 2020Bowie County, Cass County, Texas

NWS Shreveport, LA issued this tornado warning at May 16, 2020, 2:11 PM CDT for Bowie County, Cass County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2020, 2:11 PM CDT (19:11 UTC)
Expired
May 16, 2020, 2:45 PM CDT
In force
34 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bowie County, TX, Cass County, TX

The radar

The Shreveport radar (KSHV), 110 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WFUS54 KSHV 161911
TORSHV
TXC037-067-161945-
/O.NEW.KSHV.TO.W.0053.200516T1911Z-200516T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
211 PM CDT Sat May 16 2020

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Northwestern Cass County in northeastern Texas...
  South central Bowie County in northeastern Texas...

* Until 245 PM CDT.
    
* At 211 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Maud, or 13 miles south of New Boston, moving
  northwest at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Cass and south central Bowie Counties, including the
  following locations... Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3326 9436 3323 9440 3336 9457 3343 9444
TIME...MOT...LOC 1911Z 148DEG 19KT 3326 9440 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
13
2 follow-up statements
891 
WWUS54 KSHV 161918
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
218 PM CDT Sat May 16 2020

TXC067-161928-
/O.CAN.KSHV.TO.W.0053.000000T0000Z-200516T1945Z/
Cass TX-
218 PM CDT Sat May 16 2020

...THE TORNADO WARNING FOR NORTHWESTERN CASS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3343 9444 3329 9438 3327 9441 3329 9443
      3328 9444 3329 9447 3330 9448 3336 9457
TIME...MOT...LOC 1918Z 148DEG 18KT 3329 9442 

$$

TXC037-161945-
/O.CON.KSHV.TO.W.0053.000000T0000Z-200516T1945Z/
Bowie TX-
218 PM CDT Sat May 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR SOUTH
CENTRAL BOWIE COUNTY...
    
At 218 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Maud, or 11 miles south of New Boston, moving
northwest at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3343 9444 3329 9438 3327 9441 3329 9443
      3328 9444 3329 9447 3330 9448 3336 9457
TIME...MOT...LOC 1918Z 148DEG 18KT 3329 9442 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
963 
WWUS54 KSHV 161929
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
229 PM CDT Sat May 16 2020

TXC037-161945-
/O.CON.KSHV.TO.W.0053.000000T0000Z-200516T1945Z/
Bowie TX-
229 PM CDT Sat May 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR SOUTH
CENTRAL BOWIE COUNTY...
    
At 229 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of New Boston, moving northwest at 25
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3343 9444 3335 9442 3332 9449 3336 9457
TIME...MOT...LOC 1929Z 145DEG 22KT 3336 9448 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 1:19 PM CDT, 52 minutes earlier.

Area forecast discussion, May 16, 1:19 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
119 PM CDT Sat May 16 2020

.AVIATION...

For the 16/18Z TAF period, mostly MVFR cigs are currently observed
at our area terminals this afternoon with this extensive low cloud
cover expanding north and east ahead of an upper trough and closed
low across East Texas. Expect showers and thunderstorms to become
more numerous this afternoon and through this evening as the upper
trough and the center of the low shift farther east into the area.
Showers will continue through much of Sunday morning with embedded
thunderstorms still possible as the trough moves directly overhead
and winds begin to veer more W/NW as the sfc low shifts eastward.
Wind speeds will vary through the period, generally ranging from
5-15 kts with some higher gusts near 20kts possible. Cigs will be
slow to improve behind the trough and passing low with IFR/MVFR
conditions likely prevailing through the remainder of the period.

/19/

&&

.PREV DISCUSSION... /issued 1158 AM CDT Sat May 16 2020/

UPDATE...

Showers continue to develop and expand across the region late this
morning as an upper trough and closed low pivot farther eastward
into NE Texas. As more heating comes into play, expect the coverage
and intensity of convection to increase along with thunderstorms
becoming more likely through this afternoon. The current forecast
continues to reflect this, but did increase PoPs slightly for some
areas this afternoon to reflect the upward trend that is expected
as heating becomes more of a factor. Temperatures also required
some slight tweaks based on current hourly trends and with the
increase in convection through the remainder of today. Otherwise,
the forecast is on track and no other changes are planned at this
time. Updated text products have already been issued.

/19

PREV DISCUSSION... /issued 444 AM CDT Sat May 16 2020/

SHORT TERM.../Today through Sunday night/

Partly to mostly cloudy skies with a light E/SE wind this morning.
Our temps are all pretty much in the upper 60s and lower 70s, but
there are some cooler low to mid 60s residing in the I-30
corridor. KSHV radar and area mosaics are showing new shower
activity lifting into deep E TX with the large complex of storms
in the TX coastal bend. The GFS/Nam models shift this feature N
across E TX and then NE/E right over the heart of the four state
area by midnight. Both a weak surface low and a 572/3dam low over
our three states intersection at midnight. So we can expect
increasing clouds and slightly cooler than average readings as a
result for the day.

Coverage of showers and thunderstorms will be on the increase,
being diurnally driven to bring some heavy down pours. The SPC has
us in a marginal risk for severe with poor lapse rates and some
modest shear. Depending on the evolution of this system; we could
have need for a flood watch in the I-30 corridor where FFG is
lowest, but overall thinking is widespread flooding will not
occur. However, perhaps some banding or training may unfold that
could boost output for some locales. The WPC QPF is for widespread
1 to 2 inch amounts. We would need 3 to 4 inch amounts to have
need of a warning and that may occur in a few isolated trained
areas. Sunday will still be wet to start, especially in the S AR
as the upper low lumbers Eastward. We will see thinning of showers
and thunderstorms from SW to NE overnight and to rap up the
weekend as this weak surface low and upper low drift overhead.
/24/

LONG TERM.../Monday through Friday Night/

Upper trof to move well se of the region, as a closed low over the
srn Great Lakes region picks it up in the westerlies. Amplified
upper ridge axis to bisect the CONUS down the Plains, and its
influence will keep our region dry and near to above normal with
respect to temps through much of the work week.

Influence of the upper ridge to begin diminishing towards the end of
the work week, as another disturbance infringes upon the High
Plains. This may open us up to some chances for rain late in the pd,
but have stayed with the dry NBM as this is a relatively new trend.
/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  80  63  82 /  80  70  30  10
MLU  69  80  64  81 /  80  90  50  10
DEQ  64  82  57  82 /  80  50  10   0
TXK  67  80  60  80 /  90  60  20   0
ELD  66  78  60  81 /  90  80  30  10
TYR  66  81  62  82 /  60  50  10   0
GGG  66  81  62  82 /  70  60  20  10
LFK  67  83  64  84 /  70  50  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/24/12
Hazardous weather outlook, May 16, 5:24 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
524 AM CDT Sat May 16 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
524 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Thunderstorms will increase across the region today and tonight.
Although widespread severe weather is not expected, a few
isolated severe thunderstorms with damaging winds and large hail
cannot be ruled out. In addition, pockets of heavy rainfall will
also be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Coverage of thunderstorms will diminish Sunday before moving east
of our region by Sunday night. Otherwise, some chances for
thunderstorms may return late in the work week. However, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

12

In the hours before

Special weather statement, May 16, 1:18 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Sat May 16 2020

TXZ108-161900-
Franklin TX-
118 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 200
PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 13 miles south of Hagansport, moving northwest at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hagansport, Mount Vernon and Purley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3338 9530 3337 9528 3338 9527 3337 9526
      3337 9523 3321 9512 3315 9513 3306 9526
      3311 9531 3337 9531
TIME...MOT...LOC 1818Z 143DEG 19KT 3316 9523

13
Special weather statement, May 16, 2:07 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
207 PM CDT Sat May 16 2020

TXZ097-112-162000-
Cass TX-Bowie TX-
207 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS AND
SOUTHWESTERN BOWIE COUNTIES UNTIL 300 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maud, or 14 miles south of New Boston, moving northwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dalby Springs, Bryans Mill and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3326 9432 3319 9442 3337 9472 3350 9452
TIME...MOT...LOC 1907Z 138DEG 25KT 3325 9440

13
Special weather statement, May 16, 2:08 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
208 PM CDT Sat May 16 2020

TXZ097-112-162000-
Cass TX-Bowie TX-
208 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND SOUTH
CENTRAL BOWIE COUNTIES UNTIL 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Linden, or 10 miles west of Atlanta, moving northwest
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglassville, Bryans Mill, Spring Hill and Red Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3314 9426 3308 9434 3328 9466 3343 9446
TIME...MOT...LOC 1908Z 138DEG 25KT 3313 9434

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:39 PM CDTSpecial Weather StatementSHVWood51 min
May 15, 8:20 PM CDTSpecial Weather StatementSHVSmith25 min
May 15, 8:53 PM CDTAreal Flood AdvisorySHVSmith, Upshur, Wood119 min
May 16, 9:56 AM CDTRiver Flood WarningSHVFranklin, Morris, Red River, Titus4 days
May 16, 1:18 PM CDTSpecial Weather StatementSHVFranklin42 min
May 16, 2:07 PM CDTSpecial Weather StatementSHVBowie53 min
May 16, 2:08 PM CDTSpecial Weather StatementSHVCass52 min
May 16, 3:08 PM CDTTornado WarningSHVBowie, Cass37 min
May 16, 3:10 PM CDTTornado WarningSHVBowie50 min
May 16, 3:36 PM CDTTornado WarningSHVBowie, Cass24 min
May 16, 3:44 PM CDTTornado WarningSHVBowie, Red River46 min
May 16, 3:56 PM CDTTornado WarningSHVBowie49 min
May 16, 4:27 PM CDTTornado WarningSHVBowie, Cass19 min
May 16, 4:37 PM CDTFlash Flood WatchSHVBowie, Camp, Cass, Franklin, Gregg, Harrison and 7 more14 hr
May 16, 4:37 PM CDTTornado Warning Tornado observedSHVBowie38 min
May 16, 5:00 PM CDTTornado WarningSHVBowie20 min
May 16, 5:42 PM CDTFlash Flood WarningSHVBowie, Red River4 hr

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.